Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Aberdeen, SD

June 25, 2002Clark County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 25, 2002, 4:30 PM CDT for Clark County, Spink County, South Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 4:30 PM CDT (21:30 UTC)
Expired
Jun 25, 2002, 5:15 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Clark County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:55 PM CDTHail 0.75Turton, SD
Jun 25, 5:00 PM CDTHail 1.75Raymond, SD
Jun 25, 5:25 PM CDTHail 0.75Raymond, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 252130
SVRABR
SDC025-115-252215-
/NEW.KABR.SV.W.0123.252130-252215/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTH DAKOTA
  SPINK COUNTY IN SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF TURTON...OR ABOUT 20 MILES
  NORTHWEST OF CLARK...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROCKER...RAYMOND AROUND 455 PM CDT
  BRADLEY AROUND 510 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4520 9801 4499 9817 4485 9782 4508 9763

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:25 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 25, 3:25 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 25 2002

S/W TROUGH SLIDING ACROSS THE NE PART OF THE CWA THIS EVENING FROM
THE NW COMBINED WITH A SFC COLD FRONT...HIGH INSTABILITY...GOOD
DWPTS AND A WEAKENING CAP WILL BRING SCT TO NUMEROUS TSRAS TO NE SD
AND WC MN. SATELLITE AND RADAR ALREADY SHOWING DEVELOPMENT ALONG
THIS FRONT LATE THIS AFTN. AFTER THESE STORMS MOVE THROUGH...MUCH
DRIER AIR WILL MOVE ACROSS THE CWA THROUGH THE NIGHT WITH CLEARING
SKIES. MDLS SHOW SFC HIGH PRESSURE DOMINATING THE WEATHER ACROSS THE
CWA OVER THE NEXT FEW DAYS WITH LESS HUMIDITY ALONG WITH COOLER AFTN
AND NIGHTTIME TEMPS. ALSO...NOT MUCH FOR CLOUD COVER OVER THE NEXT
FEW DAYS. MDLS SHOW A SHARP 50H RIDGE BUILDING OVER THE CENTER PART
OF THE COUNTRY THROUGH THURSDAY AND THEN BEING KNOCKED DOWN SOME BY
A S/W THAT PUSHES THROUGH IT. DONT BELIEVE THIS S/W WILL BRING ANY
PRECIP THOUGH. THEREFORE...AFTER THE TSRAS THIS EVENING ACROSS NE SD
AND WC MN THE CWA WILL REMAIN DRY OVER THE NEXT SEVERAL DAYS WITH
TEMPS CLOSER TO NORMAL.

.EXTENDED DISCUSSION...

A LARGE UPPER LEVEL HIGH PRESSURE SYSTEM WILL REMAIN IN PLACE OVER A
MAJORITY OF THE COUNTRY DURING THE EXTENDED PERIOD. THE EXCEPTION
WILL BE IN THE PACIFIC NORTHWEST REGION...WHERE A TROUGH WILL PUSH
ONTO THE COAST LATE IN THE PERIOD. AT THE SURFACE...THE UPPER
MIDWEST WILL BE SITUATED BETWEEN HIGH PRESSURE OVER THE EASTERN
UNITED STATES...AND LOW PRESSURE OVER THE ROCKIES ON SATURDAY. THE
WEAK LOW PRESSURE WILL SLOWLY PUSH TO THE EAST SUNDAY INTO EARLY
MONDAY...TO A LINE FROM NORTHWESTERN MINNESOTA TO NORTHWESTERN
KANSAS BY 12Z TUESDAY. IT APPEARS THE MAJORITY OF THE PRECIPITATION
ASSOCIATED WITH THIS TROUGH WILL OCCUR ALONG AND NORTH OF IT DURING
THIS TIME FRAME. THE TROUGH PUSHES THROUGH THE REMAINDER OF THE
DAKOTAS ON TUESDAY...WITH ANY PRECIPITATION THEN AFFECTING THE CWA.
THE MRF INDICATES INCREASING INSTABILITY WITH THE PASSAGE OF THE
TROUGH...SO WILL MENTION THE POSSIBILITY OF THUNDERSTORMS.
TEMPERATURES WILL STILL BE FAIRLY WARM DURING THE EARLY PART OF THE
EXTENDED WITH PLENTY OF SUBSIDENCE UNDER THE HIGH. SLIGHTLY COOLER
AIR BEGINS TO MOVE IN BY MONDAY...BUT STILL NEAR NORMAL TEMPERATURES
EXPECTED BOTH MONDAY AND TUESDAY.

.ABR...NONE

MOHR/PARKIN

In the hours before

Local storm report, Jun 25, 3:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
340 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 NE OACOMA               SD   .75 INCH HAIL
06/25/02   LYMAN

0915 PM    5 NE OACOMA               SD   70 MPH TSTM WIND GUST
06/25/02   LYMAN

0914 PM    5 E LAKE NORDEN           SD   1.75 INCH HAIL
06/25/02   HAMLIN

0955 PM    CLEAR LAKE                SD   .75 INCH HAIL
06/25/02   DEUEL

MJA
Local storm report, Jun 25, 3:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN, SD
340 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 NE OACOMA               SD   .75 INCH HAIL
06/24/02   LYMAN

0915 PM    5 NE OACOMA               SD   70 MPH TSTM WIND GUST
06/24/02   LYMAN

0914 PM    5 E LAKE NORDEN           SD   1.75 INCH HAIL
06/24/02   HAMLIN

0955 PM    CLEAR LAKE                SD   .75 INCH HAIL
06/24/02   DEUEL

MJA

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:39 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman66 min
Jun 24, 9:00 PM CDTSevere Thunderstorm WarningABRHamlin45 min
Jun 24, 9:34 PM CDTSevere Thunderstorm WarningABRDeuel41 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningABRLyman31 min
Jun 24, 9:56 PM CDTSevere Thunderstorm WarningABRDeuel19 min
Jun 25, 3:43 PM CDTSevere Thunderstorm WarningABRHand, Spink47 min
Jun 25, 5:15 PM CDTSevere Thunderstorm WarningABRClark60 min
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningABRRoberts53 min
Jun 25, 6:15 PM CDTSevere Thunderstorm WarningABRRoberts30 min
Jun 25, 6:51 PM CDTSevere Thunderstorm WarningABRGrant39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.